Inferential Justification and the Infinite Regress

American Philosophical Quarterly 15 (4):311 - 316 (1978)
It is commonly thought that the requirements of inferential justification are such that necessarily the process of inferentially justifying a belief will come to an end. But, If this is so, We should be able to pick out those requirements of justification which necessitate an end to the justification process. Unfortunately, Although there is nearly unanimous agreement as to the need for such an end, It is by no means clear which particular requirements of justification impose this need. I examine and criticize several seemingly plausible ways of showing that regresses of inferential justification are impossible and then propose two requirements of inferential justification which, I argue, Are sufficient to show the impossibility
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.2307/20009729
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 16,667
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA
J. Aaron Simmons & Scott F. Aikin (2012). Prospects for A Levinasian Epistemic Infinitism. International Journal of Philosophical Studies 20 (3):437-460.
Alvin I. Goldman (1994). Naturalistic Epistemology and Reliabilism. Midwest Studies in Philosophy 19 (1):301-320.

View all 6 citations / Add more citations

Similar books and articles
David J. Alexander (2012). Weak Inferential Internalism. Journal of Philosophical Research 37:357-377.
John Post & Derek Turner (2000). Sic Transitivity. Journal of Philosophical Research 25:67-82.

Monthly downloads

Added to index


Total downloads

32 ( #100,267 of 1,726,249 )

Recent downloads (6 months)

2 ( #289,836 of 1,726,249 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.